Hi. What type of stomach cramps are you having? Abdominal, intestinal, etc? How severe? Problems with constipation? Where are the cramps?
Please provide detail, any other diagnosis besides thyroid you may have and other meds you are taking. With a little detective work we can help you.
In general, though, I have no such side effect as this is a natural hormone replacement for the thyroid. Lets figure out what is happening.
Hi Lady Jane,
Over several years taking levothyroxine I have never experienced stomach cramps as a side effect. I'm with my great friend EndlessPred on this one-must be more to the story. Hmmmm...
You have a great community as a resource here, with many who have gained their knowledge as a result of their own long term suffering. I hope we can help further. I'll be following the responses.
Best of luck to you,
I started this medicine about a week ago. The first day I was dizzy. Each day after I have a headache and since yesterday a stomach ache. Two of the side effects are headache and stomach ache. I need to call my doctor and you might want to also. Check out mayoclinic.com and you will get all the information you need..:). My understanding is if you are lactose intolerance that you should not take this med. Maybe that is what is causing the stomach pains & I didn't know lactose would affect me that way because I never drink milk. Hope this helps..:)
Hi I am just wondering the same exact thing! I am not lactose intolerant, but just recently switched from brand named Levoxyl to generic Levothyroxine mfg by Sandoz. I have only taken it a few days and I have had stomach aches/diarreah each day. I haven't been eating anything out of my norm or taken any other meds. I only take Cytomel, the levothyroxine, topamax for migraines and I have Relpax PRN for migraines. I have had hypothyroidism and hashimotos since 2000 and this is the 1st time I have thought a med to be causing me stomach issues. I'm seeing the doctor tomorrow.
I've been on levothyroxine for about 35 days. I ve had the gastro problems but 2 days ago painful twinges began happening periodically in my upper right stomach (or maybe gallbladder). I have constipation, etc. too. I can live with the all the gastro problems but not the painful twinges. Does anyone think it's from the levothyroxine? Thanks
My doc switched me from Liothyronine, due to my pharmacist having constant stock issues, to Levothyroxine last Friday and have been unwell ever since. Stomach cramps, like the worst menstrual pain ever, gastro issues, dizziness, sweating, palpitations. Seems this drug disagrees with some of us very badly. I've stopped it, but cramp still there. I'm going back to Liothyronine asap.
This is my second time starting this medication. My thyroid has been known to storm at opposite ends of the spectrum. I am having a hard time convincing my new Dr of thus without my history yet... but he matched my current blood work with his suggested dosage. The first day I took Levi it was until the evening that I felt attacked from within. It did feel like the worst menstrual pain ever. I didn't even want to lift my leg up to walk without extreme pain. I take no other meds at all and eat very basic foods with almost no dairy or very little every once in while. I know my thyroid is low and the pros of taking this are really welcomed but... for the first 4 days my belly swelled up till I looked 2 to 3 months pregnant and was rock hard and so tender... I was not constipated bit noticeably different and painful. Now after two weeks after I take dose I immediately get stomach cramps.. not dibilitating but not fun... a little nauseous and goosebumps all over my arms with chills.
Has anyone had any luck with this getting better or changing meds?
I have really bad stomach cramps on this medication. It hurts so bad at times I feel as if I have a stomach virus. My doctor says, it'll subside over time or I can just cut back on it.
Lactose is an inactive ingredient found in traditional levothyroxine medications. So if you're allergic or intolerant to dairy... It took me three days of stomach cramps, increased bowel movements and gas as well as lower back pain to figure this out. I'm lactose intolerant so I will need to take a lactaid pill along with the Levo from now on I suppose.
I started taking levothyroxine almost 7 years ago. I did Not ever experience "bad" menstrual cramps until I started taking it. Its become worse and worse and I am ready to give up this pill. I feel agonizing pain at times. I don't think this is normal.
I started Levothyroxine for the first time ever in Nov 2018. Shortly thereafter I began to experience the worst pain in my back radiating around to my upper abdomen. I am an extremely healthy 68 year old female who takes nothing but a few vitamins and eats healthy food. Got a check up with a new Dr. and blood tests were ordered. Thyroid testings a bit abnormal. Put on the medication.
Went back to the Dr. explaining the pain and was told maybe kidney stones. No kidney stones. Then maybe gallbladder issues, no to that also. Hernia, no again.
Pain so intense, pacing the floor at night as I could not sleep. Eating standing up as well as trying to watch a movie standing up as I could not sit for any length of time without the pain.
Ended up in n ER. I was in health care for over 51 years and had NEVER been in ER as a patient.
CT’s all came back negative, and I am grateful. I know it goes against the rules, but I took myself off the medication. My pain is subsiding. I can actually sleep at night now and take an OTC product if I hurt. I also like to use a hot water bottle on an area that hurts if needed.
This had been going on for more than 8 weeks and after eliminating all other options, I believe VERY strongly it was the Levothyroxine.
I hope this information was helpful to someone.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 29 Apr 2012 • 1 answer
Updated 19 Nov 2012 • 1 answer
Updated 5 Oct 2014 • 2 answers
Otezla - Muscle cramps?I'm on my 7 day and I'm having muscle cramps in my calves. Is this normal? I?
Updated 18 Jan 2016 • 1 answer
Updated 4 Jan 2019 • 1 answer